Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 110, NWS Bismarck, ND

July 19, 2001Burleigh County, Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2001, 10:59 PM CDT for Burleigh County, Morton County, Oliver County, North Dakota. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 19, 2001, 10:59 PM CDT (03:59 UTC)
Expired
Jul 20, 2001, 12:00 AM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Burleigh County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 42 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 11:29 PM CDTThunderstorm Wind 57 MMandan, NDNumerous tree's blown over.
Jul 19, 11:32 PM CDTThunderstorm Wind 66 M(Bis)Bismarck Muni A, NDWidespread tree damage across the southern half of the city of Bismarck. The property damage figure was for cleanup only. Power outage across much of the city. Several homes and business, including the Bismarck airport terminal building substained damage.
Jul 20, 12:00 AM CDTThunderstorm Wind 52 E(Bis)Bismarck Muni A, ND
Jul 20, 12:00 AM CDTThunderstorm Wind 52 ECenter, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2229 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 200401
SVRBIS

NDC015-059-065-200500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
959 PM MDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF BISMARCK/MANDAN
  MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHEASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1100 PM MDT(MIDNIGHT CDT)

* AT 959 PM MDT(1059 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 40 MILES WEST OF
  MANDAN TO 28 MILES SOUTH OF BISMARCK...OR FROM 45 MILES WEST OF
  BISMARCK TO 28 MILES SOUTH OF BISMARCK...MOVING NORTHEAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MANDAN AT 1140 PM CDT
  BISMARCK AT 1150 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY
EVENING(MIDNIGHT CDT FRIDAY MORNING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4692 10187 4645 10097 4682 10047 4722 10129

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, Jul 19, 3:15 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU JUL 19 2001

THE SURFACE LOW HAS REDEVELOPED OVER THE WESTERN DAKOTAS AND EASTERN
MONTANA OVER THE PAST 24 HOURS AND DEWPOINTS ACROSS WESTERN AND
CENTRAL NORTH DAKOTA REMAIN HIGH...IN THE 60S. A SHORT WAVE MOVING
ACROSS EASTERN MONTANA HAS AIDED IN THE DEVELOPMENT OF THUNDERSTORMS
FROM WILLISTON TO RAPID CITY WITH MOVEMENT GENERALLY TO THE
NORTHEAST.  LOOKS LIKE ANOTHER NIGHT OF SEVERE THUNDERSTORMS.
WITH THE UPPER LEVEL TROUGH REMAINING OVER THE ROCKIES INTO THE
WEEKEND...DON'T SEE AND END TO THE CONVECTIVE WEATHER UNTIL MONDAY.
AT THAT TIME AN UPPER LEVEL LOW WILL HAVE DROPPED INTO THE HUDSON
BAY REGION DAMPENING THE RIDGE OVER THE CENTRAL PLAINS AND PUSHING A
SURFACE HIGH OVER SOUTHERN MANITOBA.  THAT WILL DROP THE DEWPOINTS
INTO THE 40S AND 50S ACROSS ND ENDING THE POTENTIAL FOR STRONG
CONVECTION.  WILL KEEP THE FORECAST PERIOD 3FROM MONDAY TO THURSDAY
DRY...AS THE POTENTIAL FOR PRECIP WILL BE AROUND CLIMATOLOGY. TEMPS
WILL BE SEASONAL.

.BIS...NONE.
TSW

In the hours before

Special weather statement, Jul 19, 5:17 PM CDT, 5 hours 42 minutes before
NDZ001-192320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
517 PM CDT THU JUL 19 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 7 PM CDT...
LOCAL RADAR INDICATES SCATTERED THUNDERSTORMS IN MUCH OF DIVIDE
COUNTY...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING PERIODS OF HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

THOMSON
Local storm report, Jul 19, 5:59 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

559 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0510 PM    5 E POWERS LAKE           ND   TORNADO

07/19/01   BURKE                          REPORTED BY STORM

                                          SPOTTER.

0538 PM    15 E POWERS LAKE          ND   TORNADO

07/19/01   BURKE                          REPORTED BY STORM

                                          SPOTTER.

0538 PM    10 E POWERS LAKE          ND   2.75 INCH HAIL

07/19/01   BURKE                          REPORTED BY STORM

                                          SPOTTER.
Local storm report, Jul 19, 6:12 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

612 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0605 PM    10 NW DONNYBROOK          ND   TORNADO

07/19/01   WARD                           REPORTED BY PUBLIC.

0605 PM    3 S KENMARE               ND   1.75 INCH HAIL

07/19/01   WARD                           REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 19, 8:52 PM CDT, 2 hours 7 minutes before
NDZ009-017-200255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
852 PM CDT (752 PM MDT) THU JUL 19 2001

AT 850 PM CDT...LOCAL WARNING RADAR INDICATED A THUNDERSTORM ABOUT
5 MILES EAST OF FT. BUFORD...MOVING EAST AT 30 MPH. THIS
THUNDERSTORM WILL BE NEAR FT. BUFORD AND TRENTON AROUND
900 PM CDT. EXPECT HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL WITH THIS STORM.

MR
Special weather statement, Jul 19, 8:54 PM CDT, 2 hours 5 minutes before
NDZ009-017-200255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
852 PM CDT (752 PM MDT) THU JUL 19 2001

AT 850 PM CDT...LOCAL WARNING RADAR INDICATED A THUNDERSTORM ABOUT
35 MILES WEST OF FT. BUFORD...MOVING EAST AT 30 MPH. THIS
THUNDERSTORM WILL BE NEAR FT. BUFORD AND TRENTON AROUND
900 PM CDT. EXPECT HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL WITH THIS STORM.

MR
Local storm report, Jul 19, 10:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1053 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1015 PM    15 S NEW LEIPZIG          ND   60 MPH TSTM GUST

07/19/01   GRANT

1045 PM    GLEN ULLIN                ND   .75 INCH HAIL

07/19/01   MORTON                         REPORTED BY HAM RADIO

                                          OPERATOR. ALSO 50 MPH

                                          WIND AND HEAVY RAIN.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:59 PM CDTSevere Thunderstorm WarningBISAdams61 min
Jul 19, 9:08 PM CDTTornado WarningBISGolden Valley67 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningBISGrant, Sioux60 min
Jul 19, 10:04 PM CDTSevere Thunderstorm WarningBISWilliams56 min
Jul 19, 10:16 PM CDTSevere Thunderstorm WarningBISMorton44 min
Jul 19, 10:23 PM CDTSevere Thunderstorm WarningBISWilliams57 min
Jul 19, 10:40 PM CDTSevere Thunderstorm WarningBISEmmons65 min
Jul 19, 10:41 PM CDTTornado WarningBISGrant, Morton34 min
Jul 19, 10:55 PM CDTSevere Thunderstorm WarningBISDunn65 min
Jul 19, 11:02 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail58 min
Jul 19, 11:26 PM CDTSevere Thunderstorm WarningBISKidder, Logan64 min
Jul 19, 11:42 PM CDTSevere Thunderstorm WarningBISMcKenzie58 min
Jul 19, 11:44 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean46 min
Jul 19, 11:44 PM CDTSevere Thunderstorm WarningBISKidder46 min
Jul 20, 12:00 AM CDTSevere Thunderstorm WarningBISMountrail60 min
Jul 20, 12:29 AM CDTSevere Thunderstorm WarningBISSheridan, Wells61 min
Jul 20, 12:29 AM CDTSevere Thunderstorm WarningBISStutsman61 min
Jul 20, 12:40 AM CDTSevere Thunderstorm WarningBISBurke65 min
Jul 20, 12:50 AM CDTSevere Thunderstorm WarningBISWard55 min
Jul 20, 12:51 AM CDTSevere Thunderstorm WarningBISFoster39 min
Jul 20, 1:01 AM CDTSevere Thunderstorm WarningBISMcHenry44 min
Jul 20, 1:29 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry61 min
Jul 20, 2:32 AM CDTSevere Thunderstorm WarningBISPierce, Rolette58 min
Jul 20, 3:06 PM CDTSevere Thunderstorm WarningBISDivide59 min
Jul 20, 4:10 PM CDTSevere Thunderstorm WarningBISDivide60 min
Jul 20, 4:35 PM CDTSevere Thunderstorm WarningBISBurke55 min
Jul 20, 4:55 PM CDTTornado WarningBISBurke35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.